Douglas' lemma

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In operator theory, an area of mathematics, Douglas' lemma relates factorization, range inclusion, and majorization of Hilbert space operators. It is generally attributed to Ronald G. Douglas, although Douglas acknowledges that aspects of the result may already have been known. The statement of the result is as follows:

Theorem: If A and B are bounded operators on a Hilbert space H, the following are equivalent:

  1. for some
  2. There exists a bounded operator C on H such that A = BC.

Moreover, if these equivalent conditions hold, then there is a unique operator C such that

  • ker(A) = ker(C)

A generalization of Douglas' lemma for unbounded operators on a Banach space is given in.[1]

See also[edit]

Positive operator


  1. ^ Forough, M. (2014). "Majorization, range inclusion, and factorization for unbounded operators on Banach spaces". Linear Algebra and its Applications. 449: 60–67. doi:10.1016/j.laa.2014.02.033. 
  • Douglas, R.G.: "On Majorization, Factorization, and Range Inclusion of Operators on Hilbert Space". Proceedings of the American Mathematical Society 17, 413–415 (1966)